Alert archive / Montana / Special Weather Statements in 2025

Special Weather Statement, NWS Great Falls, MT

August 4, 2025Hill County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2025, 9:10 PM MDT for Hill County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2025, 9:10 PM MDT (03:10 UTC)
Expired
Aug 4, 2025, 9:45 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
50

County Hill County, MT

The radar

The Great Falls radar (KTFX), 135 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2025-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2025-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS85 KTFX 050310
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Mon Aug 4 2025
 
MTZ305-310-311-050345-
Hill County MT-Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
910 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HILL AND NORTHEASTERN
CHOUTEAU COUNTIES THROUGH 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Big Sandy to 15 miles south of
St. Pierre. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Gildford,
Sangrey, Boneau, Box Elder, Hingham, Rudyard, Rocky Boy, Laredo,
Kenilworth, and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4875 11066 4845 10956 4783 10961 4822 11070
TIME...MOT...LOC 0310Z 218DEG 26KT 4826 11042 4802 10987 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:57 PM MDT, 4 hours 13 minutes earlier. Its key messages:

  • Showers and thunderstorms will move south to north this afternoon through early Tuesday, some may be strong to severe with localized strong wind gusts, hail, and heavy downpours.
  • Drier conditions are expected for the mid- week period before another Pacific trough brings more scattered showers and storms, breezy to windy conditions, and cooler temperatures for the second half of the work week.
Area forecast discussion, Aug 4, 4:57 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
457 PM MDT Mon Aug 4 2025

Aviation Section Updated.

.KEY MESSAGES...

- Showers and thunderstorms will move south to north this
  afternoon through early Tuesday, some may be strong to severe
  with localized strong wind gusts, hail, and heavy downpours.

- Drier conditions are expected for the mid- week period before
  another Pacific trough brings more scattered showers and storms,
  breezy to windy conditions, and cooler temperatures for the
  second half of the work week.

&&

.UPDATE...

Early evening update has been published to include mention of
large hail and damaging winds in the weather grids for those areas
covered by the severe thunderstorm watch that includes Blaine,
Chouteau, Hill, Liberty, Pondera, Teton, Toole, Cascade, Fergus,
Judith Basin, Meagher, Lewis and Clark, Broadwater, and Jefferson
Counties through 11 PM MDT this evening. - Moldan

&&

.DISCUSSION...
/Issued 155 PM MDT Mon Aug 4 2025/

 - Meteorological Overview:

Showers and thunderstorms will continue to develop through the early
afternoon hours as a somewhat, 1 standard deviation, anomalous
shortwave approaches the Northern Rockies from Northeast Oregon.
This shortwave will continue to lift to the northeast and over the
Northern Rockies through the overnight hours tonight, with the best
upper level support overspreading Southwest through North Central
Montana between 00-12z Tuesday. Areal coverage of showers and
thunderstorms will increase through the mid-afternoon hours, with
showers and thunderstorms expected to congeal into a more or less
continuous line across Central Montana, with this line of
precipitation continuing to lift to the northeast and across the
remainder of North Central Montana through the remainder of the
evening hours. Additional, albeit isolated to scattered, showers
and thunderstorms will persist in wake of the main line of
precipitation through the overnight hours as the aforementioned
shortwave moves overhead. Increasing shear aloft and sufficient
instability through the afternoon and evening hours will help to
support an environment capable of producing isolated to scattered
severe thunderstorms, most notably over the plains of Central and
North Central Montana. All of Southwest through North Central
Montana will be capable of seeing large hail and damaging winds,
with the severe weather threat generally spanning between 2-10 PM.
- Moldan

Some shower and thunderstorm activity may linger over the plains
Tuesday, especially in the Milk River Valley area, but drier and
breezy conditions are generally expected for Tuesday and Wednesday
in the wake of the departing trough. Ensembles are coming into
agreement with another Pacific trough moving through the Northern
Rockies Thursday through early Saturday. Breezy to windy conditions,
increased shower and thunderstorm activity, and temperatures cooling
as low as 10 to 20 degrees below average are expected while the
trough moves its way through the region.

Ensembles remain in agreement with a progressive northwesterly flow
aloft settling in for the weekend into early next week, but there
are discrepancies on the depth and timing of the troughs and ridges
moving within it. Overall, there's an expectation for warming and
drying conditions, but deeper troughs would bring interruptions to
this trend in the form of brief cool downs and increased shower and
thunderstorms chances. - RCG

 - Forecast Confidence & Scenarios:

Strong to severe thunderstorm concerns this afternoon through
Tuesday...

Damaging winds and frequent cloud to ground lightning will be the
primary hazards through this evening with the strongest
thunderstorms; however, instances of large hail and heavy
downpours will also be of a concern, especially across Central
and North Central Montana east of the I-15 corridor. Storm motions
of mostly 20 kts should limit the residence time of showers and
storms over a given area, but rainfall rates approaching 1" per
hour are plausible given PWATS of 0.75" to nearly 1" over the
plains of Central and North Central Montana. Greatest flooding
concerns will be over recent burn scars like Horse Gulch, along
with susceptible urban areas like Helena, Great Falls, and Havre
to name a few.

Shower and storm activity will diminish and end by midnight for
most areas. The one exception to this will be along the Hi-line
where peak convection will begin later in the evening and persist
through Tuesday morning. Additionally lingering moisture and
instability will be supportive for another round of activity
Tuesday afternoon, particularly for Hill and Blaine counties. -
Moldan/RCG

Increased shower and thunderstorm activity, breezy to windy
conditions, and cooler temperatures Thursday through Saturday...

A Pacific trough will move through the Northern Rockies Thursday
through early Saturday. Southwesterly flow aloft develops ahead of
the approaching system late Wednesday into Thursday and brings
breezy to windy conditions for most locations. The strongest winds
look to occur along the Rocky Mountain Front and the higher
terrain and north to south oriented valleys valleys of Southwest
Montana Thursday and Thursday night. The latest NBM probabilities
do not exceed 50% for 45 mph gusts or higher, which compliments
H700 winds generally in the 30 to 35 kt range. Shower and
thunderstorm activity looks to be most widespread Thursday and
Friday while afternoon temperatures run as low as 10 to 20 degrees
below average. - RCG

&&

.AVIATION...
05/00Z TAF Period

VFR conditions will predominately prevail throughout the 0500/0600
TAF period; however, temporary periods of MVFR conditions are likely
beneath showers and thunderstorms given higher precipitable water
values leading to heavier bursts of rain and reduced VIS, most
notably at the KGTF, KLWT, and KHVR terminals. Additionally,
thunderstorms through 06z will be capable of producing strong and
erratic wind gusts of 30-50kts and large hail at any given terminal,
with the highest confidence in at least 40kt gusts at the KGTF,
KLWT, and KHVR terminals. Mountain obscuration, most notably for
peaks above 9kft, is likely through much of the next 24 hours. -
Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  79  51  85 /  80  30   0   0
CTB  54  74  51  78 /  60  50   0   0
HLN  54  81  52  85 /  80  20   0   0
BZN  49  83  47  88 /  40  20   0   0
WYS  36  75  35  81 /  30   0   0   0
DLN  46  78  43  84 /  40   0   0   0
HVR  58  79  55  86 /  90  50  30   0
LWT  51  75  49  81 /  60  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 7:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Aug 4 2025

MTZ301>303-307>309-050245-
Eastern Pondera and Eastern Teton MT-East Glacier Park Region MT-
Southern Rocky Mountain Front MT-Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
749 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PONDERA AND NORTHWESTERN
TETON COUNTIES THROUGH 845 PM MDT...

At 744 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along the Rocky Mountain Front from Heart Butte south
to Augusta and east to near Choteau. Movement was northeast at 10 to
20 mph. Locally heavy rain and lightning are occurring with these
storms with isolated stronger cells producing pea to penny sized
hail.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Choteau, Valier, Heart Butte, Dupuyer, Bynum, Pendroy, and
Farmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4830 11257 4843 11230 4818 11206 4765 11205
      4772 11238 4766 11276 4795 11293 4798 11288
      4801 11289 4804 11295 4813 11301 4812 11305
      4815 11306 4817 11322 4824 11323 4829 11332
TIME...MOT...LOC 0144Z 207DEG 22KT 4801 11269 4779 11254 4784 11235
4775 11214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BH
Special weather statement, Aug 4, 8:13 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
813 PM MDT Mon Aug 4 2025

MTZ305-306-311-050300-
Hill County MT-Northern Blaine County MT-
Bears Paw Mountains and Southern Blaine MT-
813 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES THROUGH 900 PM MDT...

At 812 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 34 miles northwest of Harlem to 7 miles north
of Chinook to 11 miles east of Havre. Movement was northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chinook and Lohman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4894 10883 4848 10910 4850 10961 4868 10955
      4900 10938 4899 10882
TIME...MOT...LOC 0212Z 226DEG 14KT 4895 10919 4870 10928 4857 10943

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Aug 4, 8:24 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Great Falls MT
824 PM MDT Mon Aug 4 2025

MTZ310-311-050315-
Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
824 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHOUTEAU COUNTY AND
THE BEARS PAW MOUNTAINS THROUGH 915 PM MDT...

At 822 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 21 miles east of The Knees
to 24 miles west of Big Sandy to 15 miles east of Fort Benton.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Sandy, Loma, Virgelle, and Kenilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4830 10998 4812 10973 4794 10962 4771 11022
      4800 11068 4808 11086 4822 11071 4822 11064
      4823 11062 4830 11062 4831 11060
TIME...MOT...LOC 0222Z 221DEG 37KT 4806 11081 4806 11062 4790 11033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BH
Special weather statement, Aug 4, 8:40 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
840 PM MDT Mon Aug 4 2025

MTZ303-304-309-050345-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
840 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN PONDERA AND CENTRAL
TOOLE COUNTIES THROUGH 945 PM MDT...

At 838 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Valier to
near Conrad to near Brady. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Conrad, Kevin, Brady, Ethridge, Oilmont, Ledger, Ferdig,
Devon, and Dunkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Localized heavy rainfall is also occurring with these storms and may
lead to minor street flooding in urban areas and ponding of water in
low lying areas. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4885 11190 4868 11142 4800 11142 4799 11191
      4809 11197 4842 11230
TIME...MOT...LOC 0238Z 211DEG 30KT 4842 11229 4814 11193 4800 11187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BH
Local storm report, Aug 4, 9:05 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
905 PM MDT Mon Aug 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Gst     11 SSE Big Sandy        48.03N 110.04W
08/04/2025  M56 MPH          Chouteau           MT   Mesonet

            MT mesonet Big Sandy SE.

&&

AM
Special weather statement, Aug 4, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
910 PM MDT Mon Aug 4 2025

MTZ305-310-311-050345-
Hill County MT-Western and Central Chouteau County MT-
Bears Paw Mountains and Southern Blaine MT-
910 PM MDT Mon Aug 4 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN HILL AND NORTHEASTERN
CHOUTEAU COUNTIES THROUGH 945 PM MDT...

At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Big Sandy to 15 miles south of
St. Pierre. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Sandy, Azure, Parker School, Agency, St. Pierre, Gildford,
Sangrey, Boneau, Box Elder, Hingham, Rudyard, Rocky Boy, Laredo,
Kenilworth, and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
north central Montana.

&&

LAT...LON 4875 11066 4845 10956 4783 10961 4822 11070
TIME...MOT...LOC 0310Z 218DEG 26KT 4826 11042 4802 10987

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:09 PM MDTSpecial Weather StatementTFXBroadwater51 min
Aug 4, 6:19 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin26 min
Aug 4, 6:38 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:41 PM MDTSevere Thunderstorm WarningTFXChouteau36 min
Aug 4, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill40 min
Aug 4, 6:56 PM MDTSevere Thunderstorm WarningTFXCascade34 min
Aug 4, 7:14 PM MDTSevere Thunderstorm WarningTFXHill46 min
Aug 4, 7:24 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill51 min
Aug 4, 7:39 PM MDTSpecial Weather StatementTFXCascade51 min
Aug 4, 7:49 PM MDTSpecial Weather StatementTFXPondera, Teton56 min
Aug 4, 8:13 PM MDTSpecial Weather StatementTFXBlaine47 min
Aug 4, 8:24 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 4, 8:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 4, 9:31 PM MDTSpecial Weather StatementTFXLiberty, Toole44 min
Aug 5, 4:30 AM MDTSpecial Weather StatementTFXFergus30 min
Aug 5, 4:56 AM MDTSpecial Weather StatementTFXFergus34 min
Aug 5, 5:11 AM MDTSevere Thunderstorm WarningTFXFergus54 min
Aug 5, 1:31 PM MDTAreal Flood AdvisoryTFXBlaine21 hr

Nearby

Special Weather Statements in Montana, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.